What information is important in the history to define a toxidrome?
What are the key areas of focus for the physical examination in the unknown poison/overdosed patient?
What are common toxidromes to consider?
What are the effective decontamination procedures to consider?
How do you determine appropriate disposition of the poisoned/overdosed patient?
When should you be concerned about delayed toxicity?
What is the role of a poison center and poison information specialist?
A 27-year-old man was observed stumbling in a local park. The police brought him to the emergency department (ED) for evaluation of his altered mental status and possible drug intoxication. A history was difficult to obtain because he was mumbling incoherently, hallucinating, and extremely agitated. It was unknown whether the patient had an underlying psychiatric disorder.
Due to increasing agitation and combativeness, the patient was placed in physical restraints. Initial vital signs included a BP 158/94, HR 133, RR 20, T101.5 F, and O2 saturation 98%. Pupils were symmetric and approximately 6 mm. They reacted poorly to light. A limited physical examination was notable for dry oropharynx, absence of cardiac murmurs, clear lungs, and a soft, nontender abdomen. Bowel sounds were present but very infrequent. Neurologically he was confused and combative but moving all extremities with good strength equal bilaterally. Occasional myoclonic jerks of the upper and lower extremities were noted. The skin was warm and dry, and flushing noted at the face and neck.
A finger stick glucose was 100mg/dL. Cardiac monitor revealed sinus tachycardia. Complete blood cell count, kidney function, and electrolytes were within normal limits. He received a normal saline fluid bolus and required a total of 4 milligrams of midazolam for sedation. The patient continued to be tachycardic and combative. He was admitted to the telemetry unit for monitoring and further treatment.
How would you further manage this patient?
Nearly 2.5 million human exposures were reported in 2007 to U.S. poison control centers. The majority of these exposures involved analgesics, sedative-hypnotics, and antipsychotics. Substances more frequently involved in fatalities of adults include sedative/hypnotics/antipsychotics, opioids, antidepressants, acetaminophen in combination, cardiovascular drugs, stimulants, and street drugs. As this database is dependent upon calls to the poison center, the incidence of poisonings by overdose and deaths due to overdose and exposures are likely underestimated, since not all exposures are reported.
Of cases reported to the poison center, approximately 1.8 million (73%) are managed at the site of exposure, 15% are treated and released from the health care facility, but 5.7% are admitted for medical care. Many of these patients will be managed and stabilized by hospitalists. A systematic approach to overdosed and poisoned patients is needed to provide effective and efficient care. In most cases the basic stabilization measures involving airway, breathing, and circulation will have occurred in the emergency department. However, continued supportive care is required until each patient is medically stable ...